Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 20, NWS Dodge City, KS

April 18, 2005Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 18, 2005, 3:21 PM CDT for Morton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2005, 3:21 PM CDT (20:21 UTC)
Expired
Apr 18, 2005, 4:00 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Morton County, KS

The radar

The Dodge City radar (KDDC), 183 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 3:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 182021
SVRDDC
KSC129-182100-
/O.NEW.KDDC.SV.W.0020.050418T2021Z-050418T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT MON APR 18 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 400 PM CDT

* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED 20 MILES SOUTHWEST OF RICHFIELD...MOVING NORTHEAST AT 10
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF MORTON COUNTY...
  RICHFIELD...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3701 10205 3700 10184 3732 10155 3740 10198

$$

LACY
2 follow-up statements
000 
WWUS53 KDDC 182040
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT MON APR 18 2005

KSC129-182100-
/O.CON.KDDC.SV.W.0020.000000T0000Z-050418T2100Z/
MORTON KS-
340 PM CDT MON APR 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MORTON COUNTY UNTIL
400 PM CDT...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM
WAS LOCATED 7 MILES NORTH OF ELKHART...AND MOVING NORTHEAST AT 15
MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF MORTON COUNTY...
  RICHFIELD...

LAT...LON 3701 10205 3700 10184 3732 10155 3740 10198

$$

LACY
000 
WWUS53 KDDC 182058
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CDT MON APR 18 2005

KSC129-182109-
/O.EXP.KDDC.SV.W.0020.000000T0000Z-050418T2100Z/
MORTON KS-
359 PM CDT MON APR 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR MORTON COUNTY WILL EXPIRE AT
400 PM CDT...

AT 356 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED 4 MILES WEST OF WILBURTON...MOVING
NORTHEAST AT 15 MPH.

LAT...LON 3701 10205 3700 10184 3732 10155 3740 10198

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:29 PM CDT, 52 minutes earlier.

Area forecast discussion, Apr 18, 2:29 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CDT MON APR 18 2005

.DISCUSSION...

DAYS 1-2...

THE PRIMARY PROBLEM FOR THE PERIOD WILL BE THE CHANCES FOR
CONVECTION.

THE SHORTWAVE TROUGH THAT BROUGHT ALL THE PRECIP YESTERDAY IS
CURRENTLY ROTATING OFF INTO IA, LEAVING THE CWA IN SOUTHWESTERLY
FLOW.  SUBSIDENCE BEHIND THIS SYSTEM HAS BROUGHT MOSTLY CLEAR
SKIES TO ALL BUT THE FAR EASTERN COUNTIES.  12Z UPPER AIR ANALYSIS
SHOWED A WEAK COLD TROUGH/DISTURBANCE OUT OVER THE FOUR CORNERS
REGION, ALTHOUGH THE MAIN UPPER TROUGH IS STILL WELL TO THE NORTHWEST.
THERE IS A CHANCE THAT THIS FEATURE COULD BRING SOME WEAK UVV
TONIGHT AS IT COMES OUT INTO THE PLAINS, ALTHOUGH IT IS DEFINATELY
NOT AS IMPRESSIVE AS LAST NIGHTS SYSTEM.

LAPSE RATES HAVE STEEPENED ACROSS THE AREA, AND MODIFYING THE 12Z
SOUNDING FOR HIGHS IN THE UPPER 70S YIELDED CAPE VALUES AROUND
2000 J/KG.  HOWEVER, THERE IS ALSO A GREAT DEAL OF CIN TO
OVERCOME.  DRYLINE CURRENTLY EXTENDING FROM NE NM INTO FAR WESTERN
KS.  IF WINDS WERE BACKED AHEAD OF THE DRYLINE AND WE COULD GET
SOME LOW LEVEL CONVERGANCE, THAT WOULD HELP, ALTHOUGH THAT HAS NOT
OCCURED YET.  SOME CU HAVE TRIED TO GET GOING BEHIND THE DRYLINE
IN SE CO, BUT THE BEST TOWERING CU SO FAR IS WAY DOWN AROUND
CLOVIS, NM.  THERE IS A CHANCE SOMETHING ISOLATED COULD GET GOING
IN OUR CWA, ALTHOUGH THE BEST CHANCES LOOK TO BE FURTHER SOUTH
WHERE THE CAPE IS HIGHER AND THE CIN IS LESS.  WILL KEEP 20-30
POPS GOING FOR LATE THIS AFTERNOON AND INTO THE EVENING MAINLY
OVER THE SOUTHERN CWA, WITH THE ACTIVITY TAPERING OFF BY TONIGHT.
SHEAR IS NOT TERRIBLY IMPRESSIVE, BUT WITH THE STRENGTH OF THE
INSTABILITY AND A DECENT AMOUNT OF MID LEVEL DRY AIR, THINK
THAT WE COULD GET SOME HAIL OR HIGH WINDS IF STORMS DO FORM.

FAIRLY SIMILAR SITUATION SETS UP FOR TOMORROW AND THROUGH
WEDNESDAY WITH SOUTHWESTERLY FLOW CONTINUING.  A SFC LOW WILL
CONTINUE TO SIT OVER THE WESTERN PLAINS AND BRING SOUTHERLY LOW
LEVEL WINDS TO THE AREA.  UPPER FORCING WILL REMAIN FAIRLY WEAK
UNTIL THE MAIN TROUGH COMES OUT, BUT STILL CANT RULE OUT
SOMETHING ISOLATED GOING UP ALONG THE DRYLINE LATE TUESDAY OR LATE
WEDNESDAY.  KEPT THE LOW POPS GOING MAINLY IN THE EAST, ALTHOUGH
EXACT POSITION WILL DEPEND ON WHERE THE DRYLINE ENDS UP.

AS FOR TEMPERATURES, MOIST SOUTHERLY FLOW WILL CONTINUE TO KEEP
LOWS TONIGHT AND TUESDAY NIGHT PRETTY MILD.  THE GFS AND NAM ARE
IN PRETTY GOOD AGREEMENT ON KEEPING THE NEXT COLD FRONT NORTH OF
THE CWA FOR THE MOST PART, AND PUT 850MB TEMPS OF 20 C OR MORE
INTO THE WESTERN PLAINS.  WITH THIS, PLENTY OF SUNSHINE, AND SOUTH
TO SOUTHWESTERLY WINDS, WE SHOULD PUSH 80 DEGREES ACROSS A GOOD
PORTION OF THE CWA FOR THE NEXT TWO DAYS.  THUS, TWEAKED TEMPS UP
JUST A TAD.

DAYS 3-7...

GIVEN THE COMPLICATED UPPER LEVEL PATTERN ACROSS THE WEST AND PLENTY
OF UNCERTAINTY AS TO HOW OR IF ANY SYSTEMS APPROACHING THE WEST
COAST WILL MOVE...DID NOT MAKE A LOT OF CHANGES TO THE EXTENDED.
BEGINNING OF EXTENDED FORECAST WILL START OUT WITH SOUTHWESTERLY
FLOW ALOFT WITH DEEP CUTOFF LOW SITTING OVER NORTHWEST.  A NEARLY
STATIONARY BOUNDARY WILL BE LOCATED JUST TO THE NORTH AND EAST OF
CWA WHICH WILL KEEP TEMPERATURES FAIRLY WARM AT LEAST FOR THU. THIS
BOUNDARY WILL MOVE ACROSS THE AREA THU NIGHT AND BRING A CHANCE FOR
SHOWERS AND THUNDERSTORMS ALONG WITH COOLER TEMPERATURES FOR FRI. BY
LATE IN THE DAY FRI...EXTENDED MODELS IN FAIRLY GOOD AGREEMENT THAT
UPPER LEVEL FLOW WILL TURN NORTHWEST WITH HIGH PRESSURE BUILDING
OVER THE REGION.  THIS WILL MAKE FOR A SEASONABLE WEEKEND WITH
LITTLE IF ANY PRECIPITATION EXPECTED UNTIL SUN NIGHT AT THE
EARLIEST.  LATE SUN INTO MONDAY WE COULD SEE ENOUGH ENERGY WITH THE
SOUTHERN JET MOVING OUT OF THE SOUTHWEST AND BREAK DOWN RIDGE IN
PLACE ACROSS THE CENTRAL PLAINS. HAVE PUT IN SOME LOW POPS FOR NOW
GIVEN THE MODELS TENDENCY TO BE A LITTLE AGGRESSIVE IN KICKING OUT
SYSTEMS THAT JUST SIT OUT OVER THE WESTERN U.S. AND EASTERN PACIFIC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  82  55  81 /  30  20  20  30
GCK  53  83  50  80 /  20  10  10  30
EHA  48  81  45  82 /  20  10  10  20
LBL  52  83  49  82 /  30  10  10  20
HYS  57  81  56  81 /  20  20  20  30
P28  58  81  57  83 /  30  20  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

26/28
Hazardous weather outlook, Apr 18, 11:54 AM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 AM CDT MON APR 18 2005

KSZ030-031-043>046-061>066-074>081-084>090-191000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1154 AM CDT (1054 AM MDT) MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW WIDELY SCATTERED SHOWERS MAY POSSIBLY DEVELOP LATE THIS
AFTERNOON ALONG A DRYLINE NEAR HIGHWAY 83, MOVING EASTWARD DURING
THE EVENING.   WARM MID LEVEL TEMPERATURES AND A LACK OF A STRONG
SYSTEM AT UPPER LEVELS COULD LIMIT THUNDERSTORM DEVELOPMENT.
HOWEVER, ANY STORMS THAT DO DEVELOP COULD QUICKLY BECOME SEVERE,
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT.  ON WEDNESDAY
AFTERNOON AND EVENING, SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS A
COLD FRONT APPROACHES THE CENTRAL HIGH PLAINS FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING,
MAINLY ALONG AND EAST OF HIGHWAY 83.

RITTERLING/GERARD

In the hours before

Special weather statement, Apr 18, 3:13 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT MON APR 18 2005

KSZ061>063-074>078-084>088-190300-
CLARK-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-MEADE-MORTON-
SEWARD-STANTON-STEVENS-
313 PM CDT (213 PM MDT) MON APR 18 2005

...SEVERE THUNDERSTORM WATCH #160 IN EFFECT UNTIL 10 PM CDT (9 PM
MDT)...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 160 FOR A PORTION OF SOUTHWEST KANSAS. THE FOLLOWING COUNTIES
ARE INCLUDED IN THE WATCH.

HAMILTON...KEARNEY...FINNEY...GRAY...FORD...CLARK...MEADE...SEWARD...
STEVENS...MORTON...STANTON...GRANT AND HASKELL.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

28

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:39 PM CDTSevere Thunderstorm WarningDDCGrant51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.